Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 25, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 2006, 9:17 PM CDT for Benson County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2006, 9:17 PM CDT (02:17 UTC)
- Expired
- May 27, 2006, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Benson County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2583 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 280217 SVRFGF NDC005-280300- /O.NEW.KFGF.SV.W.0025.060528T0217Z-060528T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 917 PM CDT SAT MAY 27 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1000 PM CDT * AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES EAST OF FILLMORE...OR 40 MILES WEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF HARLOW AND 7 MILES SOUTHEAST OF KNOX AT 930 PM CDT YORK AT 935 PM CDT LEEDS AT 940 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4834 9983 4798 9979 4810 9921 4836 9923 $$ JCA
2 follow-up statements
000 WWUS53 KFGF 280237 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 937 PM CDT SAT MAY 27 2006 NDC005-280300- /O.CON.KFGF.SV.W.0025.000000T0000Z-060528T0300Z/ BENSON ND- 937 PM CDT SAT MAY 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN BENSON COUNTY... AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTH OF YORK...OR 34 MILES WEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LEEDS BY 940 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4834 9983 4798 9979 4810 9921 4836 9923 $$ JCA
000 WWUS53 KFGF 280258 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 958 PM CDT SAT MAY 27 2006 NDC005-280308- /O.EXP.KFGF.SV.W.0025.000000T0000Z-060528T0300Z/ BENSON ND- 958 PM CDT SAT MAY 27 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY WILL EXPIRE AT 1000 PM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1000 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4834 9983 4798 9979 4810 9921 4836 9923 $$ JCA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 27, 3:45 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CDT SAT MAY 27 2006
.SHORT TERM...STRONG STATIONARY FRONT ACROSS CENTRAL ND INTO
SOUTHERN MB WILL BE CATALYST FOR THUNDERSTORMS DEVELOPING IN
NORTHEAST ND. CONVECTIVE TEMPERATURE IS WELL INTO THE 90S FOR
MUCH OF THE CWA AND LIKELY DIFFICULT TO REACH. BUT JUST SOUTH
OF THE FRONT IS ALREADY REACHING LOW TO MID 80S AND SUFFICIENT
THERE. SO EXPECT STORMS TO FIRE FIRST THERE OR FARTHER SOUTHWEST
WHICH IS CLOSER TO THE APPROACHING (WEAK) SHORTWAVE.
MODELS APPEAR TO LIKE CONVECTION SPREADING THROUGH THE CWA TONIGHT
BASED ON THE LOW LEVEL JET DEVELOPING LATER TONIGHT ALONG WITH A
SURGING SECONDARY WARM FRONT. BELIEVE SCATTERED THUNDER WILL DEVELOP
AS THEY SUGGEST BUT THE MODELS LEAVE OUT MUCH QPF NEAR THE FRONT
IN SPITE OF VERY HIGH MOISTURE CONVERGING ON THE FRONT. THE 850 MB
TROUGH THAT THIS MORNINGS CONVECTION FOCUSSED ON IN NORTHEAST ND IS
EXPECTED TO MOVE MORE NORTHWEST WHILE THE SURFACE BOUNDARY WILL STAY
PUT UNTIL THE SURFACE LOW BEGINS TO MOVE PAST THE BLACK HILLS BY 06Z.
SO WIDESPREAD QPF OF ONE INCH WITH LOCALLY 2 INCHES MAY CAUSE SOME
FLOODING PROBLEMS OVER THE SAME AREA WHERE CONVECTION EARLIER THIS
WEEK AND LOCALLY ANOTHER 1 TO 2 INCHES THIS MORNING.
SUN-MON SEEMS LESS LIKELY FOR MUCH THUNDER...ESPECIALLY ON MN SIDE
SINCE 700 MB TEMPERATURES OF +13C TO +14C ARRIVE TO PROVIDE CAPPING
AND THE LOW LEVEL JET IN UNFAVORABLE POSTION. BUT WILL SEE ABOUT
THAT LATER.
.LONG TERM (WED-SAT)...
500MB PATTERN IN THE LONG TERM PERIOD IS PRIMARILY A BUILDING
WEST COAST RIDGE AND EASTERN U.S. TROUGH. THIS LEAVES THE NORTHERN
PLAINS ON THE EASTERN PERIPHERY OF THE RIDGE AND GENERALLY IN A
COOLER AIRMASS (OR NEAR NORMAL). PCPN CHANCES PRETTY HARD TO NAIL
DOWN THIS FAR OUT. 12Z GFS SHOWS A SHORT WAVE DROPPING DOWN THE
NORTHWEST 500MB FLOW A BIT EARLIER NOW (THU NIGHT) WHICH GENERATES A
SMALL CHANCE OF PCPN. THIS IS A BIT FASTER THAN WHAT THE INHERITED
FORECAST SHOWS (FRI/FRI NIGHT). WITH UNCERTAINTY STILL HIGH WILL
STICK WITH CONTINUITY TODAY AND LEAVE PCPN FORECAST AS IS.
&&
.AVIATION...
A LOT OF UNCERTAINTY WITH TSTM CHANCES TONIGHT INTO THE FIRST PART
OF SUN. RATHER THAN BRACKET THE TAF SITES WITH MANY HOURS OF TSTM
CHANCES...TRIED TO NARROW DOWN THE WINDOW TO A BEST GUESS. STILL
THINK THAT BETTER CHANCES WILL BE AT KGFK...WITH LATER TIMES AT
KBJI/KFAR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ006-NDZ007-NDZ008-
NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ054.
MN...NONE.
&&
GVHazardous weather outlook, May 27, 7:15 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 715 AM CDT SAT MAY 27 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 715 AM CDT SAT MAY 27 2006 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT... ...SEVERE THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND TONIGHT OVER ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. ALSO LOCALLY HEAVY RAINFALL CAN BE EXPECTED. THE STORMS WILL DEVELOP AFTER 3 PM AND WILL CONTINUE THROUGH SATURDAY NIGHT. AN UPPER LEVEL DISTURBANCE OVER EASTERN COLORADO WILL MOVE INTO THE SOUTHERN FORECAST AREA LATER THIS AFTERNOON AND THE PRODUCE THE THUNDERSTORMS. OTHER THUNDERSTORMS WILL OCCUR ALONG A STALLED COLD FRONT OVER THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA OR WEST OF A LINE FROM BAUDETTE TO ELBOW LAKE MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL DEVELOP IN THE AFTERNOON AND MAY GO INTO SUNDAY NIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE. A COLD FRONT WILL MOVE EAST ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS WILL OCCUR NEAR THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, May 27, 7:05 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 10 SW BISBEE 48.52N 99.53W
05/27/2006 E0.75 INCH PIERCE ND PUBLIC
&&
KENNEDYLocal storm report, May 27, 7:05 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 10 S BISBEE 48.52N 99.53W
05/27/2006 E0.75 INCH TOWNER ND PUBLIC
&&
KENNEDYLocal storm report, May 27, 7:13 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 6 S BISBEE 48.54N 99.38W
05/27/2006 M2.00 INCH TOWNER ND PUBLIC
&&
KENNEDYLocal storm report, May 27, 8:00 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
800 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 S BISBEE 48.55N 99.38W
05/27/2006 M0.88 INCH TOWNER ND EMERGENCY MNGR
&&
KENNEDYLocal storm report, May 27, 8:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
827 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 6 S BISBEE 48.54N 99.38W
05/27/2006 TOWNER ND PUBLIC
WATER OVER ROADS.
0800 PM HAIL BISBEE 48.63N 99.38W
05/27/2006 M3.00 INCH TOWNER ND PUBLIC
&&
KENNEDYLocal storm report, May 27, 9:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
900 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 7 S BISBEE 48.53N 99.38W
05/27/2006 E0.75 INCH TOWNER ND PUBLIC
&&
KENNEDYThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:13 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 62 min |
| May 27, 7:51 PM CDT | Flash Flood Warning | FGF | Towner | 12 hr |
| May 27, 8:12 PM CDT | Tornado Warning | FGF | Towner | 63 min |
| May 27, 9:15 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.